Georgia, 2012

Hail and Damaging Wind in Georgia, June 13, 2012

June 13, 2012 · NWS FFC · 4 events in 3 counties and zones

A weak cold front moved into north Georgia during the afternoon of Jun 13th, with moderate instability developing ahead of the front. Numerous thunderstorms developed across mainly north Georgia during the afternoon, and a few of them became severe with large hail and downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak cold front moved into north Georgia during the afternoon of Jun 13th, with moderate instability developing ahead of the front. Numerous thunderstorms developed across mainly north Georgia during the afternoon, and a few of them became severe with large hail and downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 13, 2:10 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 13, 2:10 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT WED JUN 13 2012

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SOME SHOWERS AND ISOLATED THUNDERSTORMS
POPPING UP JUST NE AND SW OF THE AREA. THE WEAK FRONT OVER THE STATE
HAS FINALLY PUSHED INTO SOUTHERN GA ALLOWING DRIER AIR TO FILTER
INTO THE REGION FROM THE NW. HIGH PRESSURE CENTERED OVER THE GREAT
LAKES STATES IS MOVING EAST AS IT BUILD SOUTHWARD THROUGH TONIGHT.
THIS RIDGE BEGINS TO WEDGE DOWN THE EASTERN SEABOARD THURSDAY
PUTTING GA IN NORTHEASTERLY FLOW THROUGH THE END OF THE WEEK. THIS
RIDGE OF HIGH PRESSURE WILL ALSO KEEP GA DRY THROUGH THE SHORT TERM.
THERE MAY BE A FEW SHOWERS THAT POPS UP ALONG OUR EXTREME SOUTHERN
BORDER ALONG THE EDGE OF THE RIDGE BUT IT WILL BE MOSTLY DEPENDENT
UPON JUST HOW DEEP THE RIDGE BUILDS INTO THE STATE.

01

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
BY FRIDAY MORNING...HIGH PRESSURE RIDGE BUILDING DOWN THE
APPALACHIANS STRETCHED WELL INTO THE STATE...KEEPING POP POTENTIAL
AT BAY. ISOLATED CONVECTION POSSIBLE ACROSS PORTIONS OF SOUTHERN
GEORGIA AROUND THE PERIPHERY OF THE RIDGE. THIS RIDGE DOMINATES
THE EXTENDED PERIODS INTO EARLY WEEK. A FEW MODELS HIGHLIGHTING AN
UPPER LEVEL LOW DEVELOPING OFF THE MID ATLANTIC COAST THE FIRST
HALF OF THE WEEK. AS A RESULT...BANDS OF MOISTURE MOVING INTO THE
SOUTHEAST COULD SUPPORT ISOLATED CONVECTION...EVEN UNDER THE
INFLUENCE OF THE SURFACE HIGH. AS A RESULT...HAVE CONTINUED A
GENERALLY DRY FORECAST THROUGH THE EXTENDED...ASIDE FROM SOME
SLIGHT CHANCE POPS ACROSS THE SOUTHERN CWA EACH AFTERNOON MONDAY
THROUGH WEDNESDAY.

EXPECTING SLIGHTLY COOLER TEMPERATURES INTO THE EXTENDED
PERIOD...WITH NEAR NORMAL HIGHS. GRADUAL WARMING TREND FROM THE
LOW 80S TO THE MID TO UPPER 80S IS EXPECTED BY MID WEEK NEXT WEEK.

31

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS CONTINUING ACROSS THE AREA. CEILINGS ARE STARTING TO
BECOME BKN ACROSS THE ATL AREA TAF  SITES BUT THEY ARE STAYING ABOVE
3000FT. CLOUDS WILL SCT OUT BY 23-00Z AND LIFT. WINDS ARE STILL MOSTLY
OUT OF THE NW BUT JUST BARELY. WINDS WILL TURN TO THE NE BY 19-22Z.
WINDS SPEEDS WILL STAY IN THE 5-10KT RANGE. NO PRECIPITATION OR
RESTRICTIONS TO VSBYS EXPECTED.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  89  63  83 /  10   5   5  10
ATLANTA         69  87  65  82 /  10   5   5  10
BLAIRSVILLE     61  84  61  79 /  10  10   5  20
CARTERSVILLE    64  88  62  84 /  10  10   5  10
COLUMBUS        70  91  66  87 /  10  10  10  10
GAINESVILLE     67  86  65  81 /  10  10   5  10
MACON           68  90  64  86 /   5  10   5  10
ROME            65  91  64  86 /  10  10   5  20
PEACHTREE CITY  64  88  62  83 /  10   5   5  10
VIDALIA         71  91  67  85 /  20  20   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....31
AVIATION...01
Hazardous weather outlook, Jun 13, 10:16 AM EST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1116 AM EDT WED JUN 13 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1116 AM EDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING ACROSS MUCH OF NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN IN THE CENTRAL GEORGIA
VICINITY THIS AFTERNOON. THIS FRONT WILL PUSH INTO SOUTH GEORGIA
TONIGHT AS HIGH PRESSURE BUILDS DOWN THE APPALACHIANS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH THUNDERSTORMS THAT DEVELOP WILL
BE GUSTY WINDS...LOCALLY HEAVY RAIN AND OCCASIONAL LIGHTNING. THE
MOST FAVORED AREA FOR DEVELOPMENT WILL BE THE AREA GENERALLY EAST
AND SOUTH OF A LINE FROM LA GRANGE TO ATLANTA TO BLUE RIDGE.

.DISCUSSION...
A WEAK FRONT IN THE VICINITY OF CENTRAL GEORGIA THIS AFTERNOON
COMBINED WITH DAYTIME HEATING COULD PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE FOCUS WOULD BE MOSTLY EASTERN AND
CENTRAL SECTIONS OF THE AREA WHERE AFTERNOON CAPES COULD REACH
1000 TO 2000 AND LIFTED INDEX VALUES WILL DROP TO BETWEEN -2 AND
-4. IN FAR NORTHEAST AND IN PORTIONS OF EAST CENTRAL
GEORGIA...SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE DUE TO
TOPOGRAPHY INFLUENCE AND ADDITIONAL MOISTURE...RESPECTIVELY. A FEW
STORMS MAY BECOME STRONG...BUT ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTH FRIDAY...SATURDAY
AND AGAIN MONDAY...AND ACROSS THE AREA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 13, 4:59 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 PM EDT WED JUN 13 2012

GAZ008-009-015-016-132245-
559 PM EDT WED JUN 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHITE...UNION...TOWNS AND LUMPKIN COUNTIES UNTIL 645 PM EDT...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLUE MOUNTAIN SHELTER...MOVING SOUTHWEST AT
5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHITE...UNION...TOWNS AND LUMPKIN COUNTIES THROUGH 645 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE BLUE MOUNTAIN SHELTER...
LOW GAP SHELTER...UNICOI STATE PARK...WHITLEY GAP SHELTER...
QUALATCHEE LAKE...SMITHGALL WOODS CONSERVATION AREA...CAMP COLEMAN
LAKE...ROBERTSTOWN...HELEN...BLOOD MOUNTAIN SHELTER...TURNERS
CORNER...WOODS HOLE SHELTER AND VOGEL STATE PARK. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3459 8374 3469 8401 3487 8385 3482 8370
TIME...MOT...LOC 2159Z 023DEG 5KT 3481 8379

The radar

The Greer radar (KGSP), 148 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
June 13, 5:42 PM EST to 5:47 PM EST
Where
Union County, 2.19 mi SE of Fain
Measured
1 in hail
Reported by
Public
Coordinates
34.800, -83.840

The public reported hail up to the size of quarters covering the ground near Pine Top Road.

Hail, Clayton

When
June 13, 7:25 PM EST to 7:30 PM EST
Where
Clayton County, 1.86 mi ENE of Riverdale
Measured
1 in hail
Reported by
Public
Coordinates
33.580, -84.390

The security detail at the Southern Regional Medical Center reported that quarter sized hail fell at the facility.

Thunderstorm Wind, Clayton

When
June 13, 7:30 PM EST
Where
Clayton County, 1.86 mi WNW of Riverdale to 0.58 mi SE of Arrowhead Vlg
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
33.580, -84.450

The Clayton County 911 Center reported that numerous trees and power lines were downed across the county, mainly in the northern portion. The worst damage was concentrated along Thornhedge Drive.

Hail, Cobb

When
June 13, 7:45 PM EST to 7:50 PM EST
Where
Cobb County, 0.9 mi NW of Vinings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.880, -84.480

A trained spotter reported quarter sized hail near Smyrna.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384617, 384619, 384621, 384620.